Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

   
 
 

 

Decay estimates for Rivière's equation, with applications to regularity and compactness


Authors: Ben Sharp and Peter Topping
Journal: Trans. Amer. Math. Soc. 365 (2013), 2317-2339
MSC (2010): Primary 42B37, 35A23, 35B65
DOI: https://doi.org/10.1090/S0002-9947-2012-05671-6
Published electronically: December 12, 2012
MathSciNet review: 3020100
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a selection of energy estimates for a generalisation of a critical equation on the unit disc in $ \mathbb{R}^2$ introduced by Rivière. Applications include sharp regularity results and compactness theorems which generalise a large amount of previous geometric PDE theory, including some of the theory of harmonic and almost-harmonic maps from surfaces.


References [Enhancements On Off] (What's this?)

  • 1. David R. Adams.
    A note on Riesz potentials.
    Duke Math. J., 42(4):765-778, 1975. MR 0458158 (56:16361)
  • 2. R. Coifman, P.-L. Lions, Y. Meyer, and S. Semmes.
    Compensated compactness and Hardy spaces.
    J. Math. Pures Appl. (9), 72(3):247-286, 1993. MR 1225511 (95d:46033)
  • 3. Lawrence C. Evans.
    Weak convergence methods for nonlinear partial differential equations, CBMS Regional Conference Series in Mathematics 74, 1990. MR 1034481 (91a:35009)
  • 4. Lawrence C. Evans and Ronald F. Gariepy.
    Measure theory and fine properties of functions.
    Studies in Advanced Mathematics. CRC Press, Boca Raton, FL, 1992. MR 1158660 (93f:28001)
  • 5. C. Fefferman and E. M. Stein.
    $ H^{p}$ spaces of several variables.
    Acta Math., 129:137-193, 1972. MR 0447953 (56:6263)
  • 6. Yuxin Ge.
    Estimations of the best constant involving the $ L^2$ norm in Wente's inequality and compact $ H$-surfaces in Euclidean space.
    ESAIM Control Optim. Calc. Var., 3:263-300, 1998. MR 1634837 (2000a:58038)
  • 7. David Gilbarg and Neil S. Trudinger.
    Elliptic partial differential equations of second order.
    Classics in Mathematics. Springer-Verlag, Berlin, 2001. MR 1814364 (2001k:35004)
  • 8. F. Hélein.
    Régularité des applications faiblement harmoniques entre une surface et une variété riemannienne.
    C. R. Acad. Sci. Paris Sér. I Math., 312:591-596, 1991. MR 1101039 (92e:58055)
  • 9. Frédéric Hélein.
    Harmonic maps, conservation laws and moving frames, Cambridge Tracts in Mathematics 150.
    Cambridge University Press, second edition, 2002. MR 1913803 (2003g:58024)
  • 10. Richard A. Hunt.
    On $ L(p,\,q)$ spaces.
    Enseignement Math. (2), 12:249-276, 1966. MR 0223874 (36:6921)
  • 11. J. Li and X. Zhu.
    Small energy compactness for approximate harmonic mappings.
    Preprint, 2009.
  • 12. Tristan Rivière.
    Conservation laws for conformally invariant variational problems.
    Invent. Math., 168(1):1-22, 2007. MR 2285745 (2008d:58010)
  • 13. Tristan Rivière.
    Integrability by compensation in the analysis of conformally invariant problems.
    Minicourse Notes, 2009.
  • 14. M. Rupflin, An improved uniqueness result for the harmonic map flow in two dimensions. Calc. Var. 33:329-341, 2008. MR 2429534 (2009g:53106)
  • 15. Stephen Semmes.
    A primer on Hardy spaces, and some remarks on a theorem of Evans and Müller.
    Comm. Partial Differential Equations, 19(1-2):277-319, 1994. MR 1257006 (94j:46038)
  • 16. Leon Simon.
    Theorems on regularity and singularity of energy minimizing maps.
    Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, 1996. MR 1399562 (98c:58042)
  • 17. E. M. Stein.
    Note on the class $ L$ $ {\rm log}$ $ L$.
    Studia Math., 32:305-310, 1969. MR 0247534 (40:799)
  • 18. William P. Ziemer.
    Weakly differentiable functions, volume 120 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, 1989. MR 1014685 (91e:46046)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42B37, 35A23, 35B65

Retrieve articles in all journals with MSC (2010): 42B37, 35A23, 35B65


Additional Information

Ben Sharp
Affiliation: Mathematics Institute, University of Warwick, Coventry, CV4 7AL, United Kingdom
Address at time of publication: Department of Mathematics, Imperial College London, South Kensington Campus, London, SW7 2AZ, United Kingdom

Peter Topping
Affiliation: Mathematics Institute, University of Warwick, Coventry, CV4 7AL, United Kingdom

DOI: https://doi.org/10.1090/S0002-9947-2012-05671-6
Received by editor(s): April 1, 2011
Published electronically: December 12, 2012
Article copyright: © Copyright 2012 the authors

American Mathematical Society